Alert archive / South Dakota / Tornado Warnings in 2004

Tornado Warning 43, NWS Sioux Falls, SD

June 15, 2004Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Jun 15, 2004, 4:44 PM CDT for Kingsbury County, South Dakota. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 4:44 PM CDT (21:44 UTC)
Expired
Jun 15, 2004, 5:30 PM CDT
In force
46 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Kingsbury County, SD

The radar

The Aberdeen radar (KABR), 121 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 3:35 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

808 
WFUS53 KFSD 152144
TORFSD
SDC077-152230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
443 PM CDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 530 PM CDT

* AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 17 MILES WEST OF
  ERWIN...OR ABOUT 24 MILES NORTHEAST OF HURON...MOVING EAST AT 20
  MPH.

* THE TORNADO WILL BE NEAR...
  ERWIN AROUND 525 PM CDT

THIS EXTENDS THE PREVIOUS WARNING FOR NORTHWESTERN KINGSBURY COUNTY.

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IMMEDIATELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4454 9779 4449 9777 4447 9742 4454 9741

$$

CHAPMAN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 15, 2:05 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 15, 2:05 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
205 PM CDT TUE JUN 15 2004

.DISCUSSION...

CONVECTIVE OUTBREAK EXPECTED FOR TODAY HAMPERED BY OVERNIGHT MCS IN
NE/KS. THIS HAS EATEN AWAY OUR DEEP MOISTURE...BUT THIS MOISTURE IS
SLOWLY RETURNING TO THE REGION. MAIN FEATURES TO WATCH FOR LATE
AFTERNOON AND TONIGHT WILL BE...TAIL END OF NORTHERN STREAM
WAVE/INSTABILITY MOVING INTO WESTERN MN...MESOLOW IN CENTRAL SD THAT
HAS DEVELOPED ON COLD FRONT WITH DECENT MOISTURE POOLING AND DECENT
SHEAR...THEN MAIN WAVE MOVING THROUGH THE NORTHERN ROCKIES WHICH
WILL LIKELY SPAWN AN MCS OVER NORTHEAST CO...WHICH WILL TRANSLATE
EAST AND NORTHEAST ALONG LOW LEVEL BOUNDARY.

MAIN CONCERN EARLY ON WILL BE SEVERE THREAT WITH MESOLOW/COLD FRONT
MOVING INTO THE JAMES VALLEY. ENOUGH SHEAR WITH MODERATE MOISTURE TO
SUPPORT SOME ORGANIZATION...WHICH COULD ALLOW A LINEAR THUNDERSTORM
COMPLEX TO DEVELOP...DRIVING THE FRONT SOUTH THIS EVENING. MCS
EXPECTED TO DEVELOP TO THE WEST WOULD LIKELY THEN MOVE ALONG THIS
BOUNDARY...BRINGING THUNDERSTORMS WITH POTENTIALLY HEAVY RAIN TO THE
SOUTHERN CWA. WILL GO LIKELY OVER SOUTHERN CWA FOR LATER MCS...AND
PROBABLY SCATTERED FOR THUNDERSTORMS THAT COULD DEVELOP ON INCOMING
COLD FRONT.

TEMPERATURES THE NEXT FEW DAYS SHOULD BE SIMILAR TO CURRENT FORECAST
AND DO NOT PLAN ON ANY BIG CHANGES.

IN THE LATTER PERIODS...WILL CONTINUE POPS ON FRIDAY NIGHT...AND ADD
INTO SATURDAY. LONG RANGE MODELS NOW SUGGESTING NORTHWEST FLOW WILL
BE A LITTLE MORE WESTERLY...WHICH WILL KEEP TEMPERATURES A LITTLE
CLOSER TO NORMAL...BUT MAY ALSO SUGGEST CONTINUING A MORE ACTIVE
PATTERN. CURRENTLY GOING DRY SUN-TUE...BUT THIS MAY NEED TO BE
CHANGED A LATER DATE.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, Jun 15, 11:31 AM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1131 AM CDT TUE JUN 15 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1131 AM CDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE
AREA...LATE THIS AFTERNOON AND THIS EVENING.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO
PROGRESS TO THE EAST ACROSS SOUTHWEST MINNESOTA AND NORTHWEST
IOWA MIDDAY...BUT ARE NOT EXPECTED TO BE SEVERE.

SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 5 PM ALONG A FRONTAL
BOUNDARY WEST OF THE JAMES RIVER.  STORMS WILL BECOME MORE
WIDESPREAD AS THEY SPREAD TO THE EAST AND SOUTHEAST DURING THE
EARLY EVENING...AND CONTINUE SOUTHEAST OVERNIGHT. DAMAGING WINDS
WILL BE THE LARGEST THREAT WITH STORMS THROUGH MIDNIGHT. SOME
LARGE HAIL IS LIKELY WITH INITIAL STORMS OVER SOUTHEAST SOUTH
DAKOTA...AND INTO THE NIGHT ACROSS NORTHWEST IOWA AND NORTHEAST
NEBRASKA...WITH A DECREASING THREAT FOR LARGE HAIL ACROSS
SOUTHWEST MINNESOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL CONTINUE ON WEDNESDAY MAINLY SOUTH OF A LINE
FROM WINDOM TO WINNER. THE GREATEST THREAT WITH THESE STORMS WILL
BE SOME TRAINING OF STORMS AND SOME LOCALLY HEAVY RAINFALL SOUTH
OF A LINE FROM SPENCER TO YANKTON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM CDT WEST OF THE
JAMES
RIVER...AROUND 700 PM ALONG THE INTERSTATE 29 CORRIDOR...AND 900
PM
FROM WINDOM TO STORM LAKE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 15, 4:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             7 NNW YALE              44.53N 98.04W
06/15/2004  0.88 INCH        BEADLE             SD   PUBLIC

&&

PS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 3:48 PM CDTSevere Thunderstorm WarningFSDBeadle27 min
Jun 15, 3:53 PM CDTTornado WarningFSDBeadle37 min
Jun 15, 4:22 PM CDTTornado WarningFSDKingsbury23 min

Nearby

Tornado Warnings in South Dakota, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.